Mixed up packaging deprives patient of anti-depressants
In June 2014, Ms A visited a pharmacy with a three month prescription for Fluoxetine, a medication which Ms A was taking to manage depression. While the pharmacist, Mr B, generated a correct label for the medication, he attached the label to a box containing, and labelled as, the cardiac drug Duride and issued this drug to Ms A.
Ms A discovered she had inadvertently ceased to take the anti-depression medication in September 2014 in a consultation with another GP. Ms A gave evidence that depression had ‘severely compromised’ her life during this period, citing relationship break downs, feelings of inadequacy and hatred, severe migraines, nausea, fatigue, and random heart palpitations.
While Mr B highlighted similarities in the Fluoxetine and Duride packaging as a possible reason for the incident, he accepted that he had made the error and that his checking procedures could have been more thorough.
The HDC found that Mr B’s error breached the Code by falling below expected professional standards. His actions breached the pharmacy’s operating procedure, which required Mr B to check the dispensed medicine against the original prescription. His conduct also fell below Pharmacy Council standards, including the obligation to confirm medicine is suitable for each patient and maintain logical, safe, and disciplined dispensing criteria. Mr B and the pharmacy both provided written apologies to Ms A and the HDC noted that Mr B had accepted his error and ‘adopted a professional approach in ensuring that such a mistake does not happen again’.
The HDC declined to attribute the error to the pharmacy, finding that the pharmacy had adequate dispensing procedures in place and had taken action to ensure Mr B was sufficiently aware of these policies.
Patient subjected to wrong dosage, mixed up meds, and poor labelling
In another recent report, two pharmacists, Mr D and Ms C, were found to have breached the Code by various errors they made when providing medication to Ms E.
The first incident occurred when Ms E presented a script to the pharmacy for Effexor-XR 37.5mg capsules which are used to treat depression and anxiety. Ms E was dispensed 75mg capsules instead of 37.5mg. Ms E brought this to the attention of the pharmacist, Mr D, who apologised and replaced the medication with the correct capsules.
The next incident occurred the following month when Ms E was dispensed propranolol 40mg instead of nadolol 40mg. Ms E noticed that the tablets she was dispensed were green rather than white which she had previously taken. The error was discovered when Ms E opened her next supply of nadolol in November 2013 and discovered the tablets were once again white. Ms E reported experiencing side effects while taking the propranolol which included headaches, insomnia, shakiness, nausea, and constipation. On that occasion, Ms C had been the dispensing pharmacist, however, due to the time which had elapsed Ms C could not recall how the error had occurred.
Further incidents at the pharmacy occurred in September, October, and November 2013. Following a prescription from her gastroenterologist, Ms E was dispensed Konsyl-D powder. The correct medication was dispensed; however, the label did not include the complete dosage instructions. In addition, the computer records were incorrectly updated to state that Ms E had two repeats available.
Over the subsequent months, when Ms E presented prescriptions for Konsyl-D powder from her doctor (rather than gastroenterologist), she was incorrectly advised that she had a repeat for Konsyl-D remaining on her previous prescription. Mr D dispensed the powder in accordance with her doctor’s prescription, including dosage instructions; however, the label incorrectly stated that her gastroenterologist was the prescriber. There was also evidence that Mr D subsequently amended the records in relation to these errors.
The HDC found that Mr D’s failures included not ensuring the correct strength of medication was dispensed, incorrectly labelling medication, and not completing incident forms on these matters in a timely fashion. The HDC also found that Mr D had acted in an unprofessional and misleading way, and failed to ‘minimise the harm’ to Ms E by amending the records without keeping a record of the amendments. The HDC found that Ms C failed by dispensing the incorrect medication to Ms E.
The HDC concluded that both Mr D and Ms C had not provided Ms E with services that complied with professional standards, thereby breaching the Code.
The HDC also found that the pharmacy had breached the Code by failing to ensure its staff complied with standard operating procedures. The HDC also made adverse comment for the pharmacy ‘not having a system in place to ensure that any amendments to documentation were recorded.’
In these reports, the HDC emphasised the importance of pharmacists ensuring they dispense both the correct medication and the correct dose. These reports also demonstrate that simple dispensing errors can have potentially serious consequences for both the patients receiving the medication and the pharmacists dispensing the medication.
This article was authored by Megan Neill, Solicitor in our Public Law team.